Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Springfield, MO

May 31, 2018Douglas County, Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at May 31, 2018, 7:57 PM CDT for Douglas County, Wright County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 7:57 PM CDT (00:57 UTC)
Expired
Jun 1, 2018, 12:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:07 PM CDTFLASH FLOOD4 Sw Mansfield, MOHWY B FLOODED WITH DEBRIS IN THE ROAD. REPORT WAS FROM DISPATCH RELAYED TO NWS VIA AMATEUR RADIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

866 
WGUS53 KSGF 010057
FFWSGF
MOC067-229-010500-
/O.NEW.KSGF.FF.W.0016.180601T0057Z-180601T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
757 PM CDT THU MAY 31 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northeastern Douglas County in southwestern Missouri...
  Southern Wright County in southwestern Missouri...

* Until midnight CDT

* At 755 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Mountain Grove...                 Mansfield...
  Norwood...                        

This warning includes but is not limited to the following low water
crossings...
Route U at Bryant Creek northwest of Brushyknob.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3700 9267 3719 9267 3719 9225 3698 9224

$$

DSA
1 follow-up statement
837 
WGUS73 KSGF 010455
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1155 PM CDT THU MAY 31 2018

MOC067-229-010505-
/O.EXP.KSGF.FF.W.0016.000000T0000Z-180601T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Wright MO-
1155 PM CDT THU MAY 31 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DOUGLAS AND SOUTHERN
WRIGHT COUNTIES WILL EXPIRE AT MIDNIGHT CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3700 9267 3719 9267 3719 9225 3698 9224

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:08 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 31, 6:08 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
608 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 123 PM CDT Thu May 31 2018

A strongly unstable airmass resided over the Missouri Ozarks
region this afternoon. A few boundaries were located across the
area. This boundaries in conjunction with an incoming wave from
Kansas will help to initiate strong to severe storms this
afternoon and evening primarily along and southeast of Interstate
44. All modes of severe weather are possible with this activity
with potential for significant hail up to tennis ball size. The
most intense storms will occur across south central missouri or
southeast of Interstate 44. Most of the storms will move
southeast of the area by 10pm.

Mid level heights rise on Friday with high temps soaring into the
lower 90s at most locations. Heat Indicies will approach the low
100s across western Missouri. No precipitation is expected.

.LONG TERM...(Friday Night through Thursday)
Issued at 123 PM CDT Thu May 31 2018

Attention then turns to Saturday as a mid level shortwave moves
east across Nebraska and Iowa. A complex of storms looks to form
to our northwest Friday night and move southeast toward northern
Missouri by early Saturday morning. Will then need to monitor left
over boundaries as GFS is showing ML capes over 4000j/kg over the
eastern half of the area Saturday afternoon. If storms form they
would likely become severe, forecast trends will need to be
monitored for Saturday afternoon.

Northwest flow pattern will develop through next Tuesday with
generally dry weather until a passing wave brings rain chances
next Wednesday. High temps will remain in the 80s to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 602 PM CDT Thu May 31 2018

For the 00z TAFS, outflow boundary which has been instigator in
storm development this afternoon and evening was south of JLN/SGF
and not expecting anything at their terminals through the period.
For BBG, storms a bit too close to not at least mention with a
vcts wording, but probably will not keep in for more than the
first two hours of the forecast. Have thrown in some MVFR
conditions between 11z-14z with some light fog developing in
almost calm wind field.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, May 31, 2:25 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
225 PM CDT Thu May 31 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
225 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Strong to severe thunderstorms will develop early this afternoon
across the Interstate 44 corridor and move southeast during the
afternoon and evening hours as a very unstable airmass over the
region interacts with a remnant outflow boundary.

Damaging thunderstorm wind gusts up to 70 mph and hail up to the
size of tennis balls will be the main threats. Isolated tornadoes
are possible along and south of Interstate 44 with the best chance
for a tornado across south central missouri. Cloud to ground
lightning will be likely in all thunderstorms. The overall highest
threat for severe thunderstorms will be southeast of Interstate
44 this afternoon and evening.

Due to the abundant moisture and potential redevelopment of
storms over the same area, localized flash flooding of low lying
areas will be possible, especially across south central missouri.

Heat index values will rise into the mid 90s over portions of
southwest Missouri this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms is expected on Saturday, mainly
over the eastern Missouri Ozarks. A few strong to severe storms
will be possible.

Afternoon heat index values will reach near 100 degrees Friday and
Saturday afternoons especially along and west of the Interstate
49 corridor.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  locations along and south of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 31, 6:38 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     ROCKAWAY BEACH          36.70N 93.16W
05/31/2018                   TANEY              MO   BROADCAST MEDIA

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            ROCKAWAY BEACH. TREE DAMAGE IN ROCKAWAY
            BEACH. ON 176 IN THE DOWNTOWN AREA. ADDED
            LOCATION DETAILS.

&&

TEO
Local storm report, May 31, 6:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 NNE MANSFIELD         37.12N 92.58W
05/31/2018  E1.00 INCH       WRIGHT             MO   EMERGENCY MNGR

            NICKLE TO QUARTER SIZE HAIL VERY HEAVY
            LIGHTING STRIKES. HWY 5 DOUGLES AND
            MANSFIELD LIN.

&&

TEO
Local storm report, May 31, 6:47 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             EMINENCE                37.15N 91.36W
05/31/2018  E1.75 INCH       SHANNON            MO   PUBLIC

            GOLF BALL SIZE HAIL.

&&

TEO
Special weather statement, May 31, 6:56 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Springfield MO
656 PM CDT THU MAY 31 2018

MOZ098-106-010045-
Oregon MO-Shannon MO-
656 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON AND NORTHERN
OREGON COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or 13 miles southeast of Mountain View, moving east at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winona...                         Birch Tree...
Montier...                        Thomasville...
Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3672 9113 3674 9163 3700 9160 3699 9122
      3685 9122 3683 9123 3682 9111
TIME...MOT...LOC 2356Z 278DEG 25KT 3691 9148

Hatch
Special weather statement, May 31, 7:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
704 PM CDT THU MAY 31 2018

MOZ082-092-010045-
Wright MO-Texas MO-
704 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT AND
SOUTHWESTERN TEXAS COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain Grove...                 Cabool...
Dawson...                         Norwood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.

LAT...LON 3706 9214 3710 9247 3727 9238 3730 9203
      3705 9205 3705 9213
TIME...MOT...LOC 0004Z 273DEG 14KT 3717 9231

Hatch
Special weather statement, May 31, 7:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Springfield MO
716 PM CDT THU MAY 31 2018

MOZ092-096-010100-
Douglas MO-Wright MO-
716 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND SOUTHERN
WRIGHT COUNTIES UNTIL 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 11 miles northeast of Ava, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mansfield...                      Norwood...
Drury...                          Vanzant...
Brushyknob...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.

LAT...LON 3699 9265 3714 9267 3708 9225 3706 9224
      3705 9210 3688 9209
TIME...MOT...LOC 0016Z 274DEG 16KT 3707 9252

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningSGFShannon18 min
May 31, 7:03 PM CDTTornado WarningSGFDent, Shannon, Texas27 min
May 31, 7:04 PM CDTSpecial Weather StatementSGFWright41 min
May 31, 7:08 PM CDTSevere Thunderstorm WarningSGFOzark, Taney52 min
May 31, 7:10 PM CDTFlash Flood WarningSGFOzark, Taney4 hr
May 31, 7:14 PM CDTSevere Thunderstorm WarningSGFBarry, Stone14 min
May 31, 7:16 PM CDTFlash Flood WarningSGFShannon4 hr
May 31, 7:16 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 7:19 PM CDTSevere Thunderstorm WarningSGFDent26 min
May 31, 7:24 PM CDTSevere Thunderstorm WarningSGFDent, Shannon51 min
May 31, 7:35 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 31, 7:40 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright50 min
May 31, 7:55 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 31, 7:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright13 min
May 31, 7:59 PM CDTSevere Thunderstorm WarningSGFShannon11 min
May 31, 8:01 PM CDTSevere Thunderstorm WarningSGFOzark44 min
May 31, 8:09 PM CDTFlash Flood WarningSGFDent, Shannon, Texas5 hr
May 31, 8:11 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright49 min
May 31, 8:16 PM CDTSevere Thunderstorm WarningSGFShannon14 min
May 31, 8:21 PM CDTSpecial Weather StatementSGFChristian39 min
May 31, 8:24 PM CDTFlash Flood WarningSGFOzark5 hr
May 31, 8:38 PM CDTSevere Thunderstorm WarningSGFDent32 min
May 31, 8:40 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
May 31, 8:43 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark32 min
May 31, 8:53 PM CDTSevere Thunderstorm WarningSGFWright25 min
May 31, 9:01 PM CDTSpecial Weather StatementSGFDouglas44 min
May 31, 9:11 PM CDTSpecial Weather StatementSGFDent49 min
May 31, 9:17 PM CDTSpecial Weather StatementSGFOzark43 min
May 31, 9:22 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark53 min
May 31, 9:28 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney26 min
May 31, 9:45 PM CDTFlash Flood WarningSGFChristian, Stone, Taney6 hr
May 31, 10:12 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min
May 31, 10:32 PM CDTFlash Flood WarningSGFHowell6 hr
May 31, 10:45 PM CDTSpecial Weather StatementSGFLawrence45 min
May 31, 11:19 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone41 min
Jun 1, 12:04 AM CDTSpecial Weather StatementSGFBarry41 min
Jun 1, 1:22 AM CDTAreal Flood WarningSGFOzark9 hr
Jun 1, 4:12 AM CDTAreal Flood WarningSGFHowell6 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.